What is the cause of these cardiac abnormalities?


Chyi-Sen Wu, MD, Chia-Wai Chang, MD, and Kong-Sang Wan, MD, PhD 
Taipei City Hospital, Taiwan

pericardial effusionTHE CASE: A 13-year-old girl is admitted to the inpatient cardiology unit because of progressive dyspnea. She has a history of shortness of breath off and on for the past 2 months, and her symptoms are worse on the day of admission. She reports having general malaise, insomnia, a 10-kg weight loss, and amenorrhea for the past 4 months. She has no known drug allergies; her immunizations are up-to-date.

On examination, the patient appears anxious. Ear, eye, nose, and throat findings are unremarkable. Chest expansion is symmetrical, with clear breathing sounds. Heart rate is 150 beats per minute. A grade 3 to 4/6 systolic murmur is audible over the left sternal border fourth to fifth intercostal space. Her extremities are freely movable without edema.

Related Articles

An ECG shows sinus tachycardia, with a heart rate of 130 beats per minute. A chest film on admission reveals cardiomegaly with pericardial effusion (A). Echocardiography confirms the cardiomegaly with compromised systolic function (left ventricular ejection fraction of 43.4%), massive pericardial effusion (greater than 10 mm), and moderate to severe mitral regurgitation with pulmonary hypertension (37.9 mm Hg) (B). The patient is treated with high-dose intravenous corticosteroids; however, her symptoms progressively worsen.


What might be the cause of the cardiac abnormalities in this patient?

  •  Myocarditis
  •  Cardiopulmonary or metastatic malignancy
  •  Autoimmune disease
  •  Metabolic disorder


(Answer on next page)

‹ Previous articleNext article ›


what an interesting presentation

The fact that her symptoms progressively worsened after treatment with high dose iv steroids

deflected my choice of autoimmune disease.

"When in doubt, 'Charlie' out"! ;-)

"When in doubt, 'Charlie' out"! ;-)

Log in or register to post comments